Hail, Irion
- When
- May 7, 10:00 PM CST
- Where
- Irion County, 12 mi W of Mertzon
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.267, -101.017
A strong warm advection regime produced two thunderstorm complexes across west central Texas. One complex moved through the Concho Valley and the southern Big Country.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A strong warm advection regime produced two thunderstorm complexes across west central Texas. One complex moved through the Concho Valley and the southern Big Country. There was some reports of marginally severe hail. The other thunderstorm complex moved through the Edwards Plateau in the the Hill Country. This complex produced a severe wind gust that overturned a travel trailer in eastern Kimble County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 7, 6:45 PM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 745 PM CDT SAT MAY 7 2005 .UPDATE... FORECAST UPDATE HAS BEEN SENT FOR THE NEWLY ISSUED SEVERE THUNDERSTORM WATCH...WHICH IS IN EFFECT UNTIL 200 AM CDT FOR ALL OF THE BIG COUNTRY...CONCHO VALLEY AND NORTHERN EDWARDS PLATEAU. SCATTERED THUNDERSTORMS INITIATED FROM NEAR GARDEN CITY TO NEAR COLORADO CITY BEFORE WEAKENING...AS A RESULT OF BOUNDARY COLLISION (NORTHWESTWARD MOVING THERMAL BOUNDARY AND THE DRYLINE). OTHER SCATTERED THUNDERSTORMS ARE DEVELOPING AROUND FORT STOCTON AND ADJACENT PORTION OF TRANS-PECOS. THIS OCCURRING AS FORCING FROM UPSTREAM MID-LEVEL SHORTWAVE IS BEGINNING TO IMPINGE ON THE AREA. EXPECT THUNDERSTORMS TO GRADUALLY INCREASE IN COVERAGE AND STRENGTH FROM THE WEST DURING THE EARLY NIGHTTIME HOURS AS THE SHORTWAVE MOVES EAST INTO FAR WEST TX. STILL APPEARS FAVORABLE FOR ORGANIZATION OF STORMS INTO A MESOSCALE CONVECTIVE SYSTEM OVERNIGHT. THIS WILL BE AIDED BY STRONG UPWARD VERTICAL MOTION IN REGION OF COUPLED UPPER LEVEL JET STREAKS. SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN SHOULD ALSO OCCUR WITH LOW LEVEL JET AND THETA-E RIDGE SETTING UP. && .PREV DISCUSSION... (ISSUED 117 PM CDT SAT MAY 7 2005) SHORT TERM...DRYLINE HAS CONTINUED TO TIGHTEN AND MOVE TO THE EAST THIS AFTERNOON. CURRENT ANALYSIS INDICATES IT STRETCHES FROM NEAR SNYDER TO NEAR SANDERSON. BEST CONVERGENCE ALONG THE DRYLINE IS CURRENTLY ONGOING IN THE SOUTH PLAINS AND THE SOUTHERN PAN HANDLE. SPEED MAX CURRENTLY MOVING ACROSS WEST TEXAS IN COMBINATION WITH THE DRYLINE CONVERGENCE WILL MAY INITIATE THUNDERSTORMS LATE THIS AFTERNOON. WITH SUBSIDENCE AND CAP IN PLACE CHANCES OF THIS ARE PRETTY SLIM THIS AFTERNOON AND EARLY EVENING. IF THUNDERSTORMS DO DEVELOP THEY WILL BECOME SEVERE RATHER QUICKLY WITH 30 TO 40 KTS OF SHEAR AND CAPES ABOUT 1500 TO 2000 J/KG. THEY SHOULD ALSO BE DISCRETE CELLS. DRYLINE WILL COME TO HALT LATE THIS AFTERNOON AND BEGIN TO RETREAT THIS EVENING...AS STRONGER SHORTWAVE CURRENTLY OVER ARIZONA APPROACHES...12KM NAM AND 4KM WRF SHOW THUNDERSTORMS DEVELOPING FOR SURE IN THE 03-05Z TIME FRAME ALONG THE COLORADO RIVER WITH THE LOW LEVEL JET INCREASING AT THIS SAME TIME...AND SHEAR VALUES INCREASE SUBSTANTIALLY TO 40 TO 50 KTS. THIS IN COMBINATION WITH STEEPENING LAPSE RATES WILL NO DOUBT ALLOW FOR SUPERCELLS WITH THE POTENTIAL FOR SOME HIGH END SEVERE EVENTS WITH HAIL AOA 2 INCHES IN DIAMETER. WE FIRST EXPECT A FEW CLUSTERS GRADUALLY GROWING INTO AN MCS BY LATE TONIGHT WITH SEVERE HAIL THREAT CONTINUING...BUT GOING DOWN IN SIZE. WIND THREAT WILL BE INCREASING THOUGH. AXIS OF MCS LOOKS TO PROPAGATE DOWN THE COLORADO RIVER. SEVERE MCS WILL LIKELY BE ONGOING ACROSS THE AREA EARLY TOMORROW MORNING AND GRADUALLY SHIFT TO THE EAST. THE NEXT QUESTION IS WILL CONVECTION GET A CHANCE TO REFORM IN THE AFTERNOON IN THE WAKE OF THE MCS. THE DRYLINE WILL PROGRESS EASTWARD...ABOUT ABILENE TO SAN ANGELO TO SONORA LINE. CAPES STILL IN THE 1500 J/KG RANGE ACROSS THE EAST...BUT THE QUESTION IS CAN OVERALL ATMOSPHERE RECOVER. WILL RETAIN A 30 POP IN THE AFTERNOON ACROSS THE EAST TO ACCOUNT FOR THIS. THUNDERSTORMS WILL BE OVER FOR SURE BY TOMORROW EVENING AS TROUGH SHIFTS TO THE EAST AND DRIER AIRMASS FILTERS IN. THE DRIER AIRMASS AND LESS CLOUD COVER WILL HELP TEMPERATURES TO BOOST UP INTO THE LOWER 90S FOR MUCH OF THE AREA ON MONDAY. LONG TERM... OVERALL VERY LITTLE CHANGE TO THE EXTENDED FORECAST. ANOTHER STORM SYSTEM MOVES INTO THE WESTERN STATES THURSDAY NIGHT AND FRIDAY. THIS WILL SET UP THE DRYLINE ONCE AGAIN. WITH THE THREAT FOR LATE AFTERNOON AND EVENING THUNDER THURSDAY AFTERNOON AND FRIDAY AFTERNOON. COOL FRONT STILL FORECAST TO MOVE INTO THE AREA FRIDAY THROUGH SATURDAY. DGEX IS THE FASTEST WITH FRONT MOVING IN FRIDAY EVENING AND NIGHT. GFS IS SLOWER WITH SATURDAY AS THE FAVORED TIMING. FRONT IN THE VICINITY AT THIS TIME SHOULD HELP TO ENHANCE THUNDERSTORM CHANCES A LITTLE. && .SJT WATCHES/WARNINGS/ADVISORIES... TX...SEVERE THUNDERSTORM WATCH #227 IN EFFECT UNTIL 200 AM CDT FOR ALL OF THE BIG COUNTRY...CONCHO VALLEY...AND NORTHERN EDWARDS PLATEAU. && 19
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 300 PM CDT SAT MAY 7 2005 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140- 154-155-168>170-081949- BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION- JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA- SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN- 300 PM CDT SAT MAY 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF WEST CENTRAL TEXAS TONIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. SOME STORMS COULD DEVELOP NEAR THE DRYLINE LATE THIS AFTERNOON OVER THE WESTERN BIG COUNTRY...BUT MORE WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP AFTER 10 PM TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY SOME THUNDERSTORMS MAY STILL BE ONGOING EARLY SUNDAY ACROSS THE HEARTLAND AND NORTHWEST HILL COUNTRY. THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY AFTERNOON ACROSS WEST CENTRAL TEXAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS MOST OF WEST CENTRAL TEXAS LATE TONIGHT.
The San Angelo radar (KSJT), 51 km away, was scanning. The volume nearest the first event began at 03:59 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind gusts overturned a travel trailer injuring one person inside.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449809, 5449810, 5449811, 5449812, 5449813.